Texas, 2022Wildfire in Texas, March 15 to 19, 2022
March 15 to 19, 2022 · NWS EWX · 3 events in 3 counties and zones
A cold front moved through South Central Texas on the 15th and brought a dry airmass to the region. Breezy winds behind the front combined with the dry air to produce critical fire weather for several days.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through South Central Texas on the 15th and brought a dry airmass to the region. Breezy winds behind the front combined with the dry air to produce critical fire weather for several days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 15, 5:32 AM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Mar 15, 5:32 AM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
632 AM CDT Tue Mar 15 2022
.AVIATION... /12Z TAFS/
VFR skies will extend through the TAF periods. Most of the post-
frontal winds will be decoupled through around 14Z. A few gusts over
22 Knots are possible in the late morning to midday, with lighter
winds to resume by mid to late afternoon.
&&
.PREV DISCUSSION... /ISSUED 259 AM CDT Tue Mar 15 2022/
..New SHORT TERM, LONG TERM...
SHORT TERM...
(Today through Wednesday)
Issued at 245 AM CDT Tue Mar 15 2022
In the wake of the spring storm system the cold front is moving
through rather weakly in the overnight hours. Upon daybreak 30 knot
winds above the surface should mix down and bring some brief 15-25
and gusty winds generally east of Hwy 281 with mainly 10 to 15 mph
winds by mid-afternoon. A slight NW component and relatively
moderate upstream temperatures in the upper 30s and 40s over West-
Central/NW TX should mean another afternoon of above normal max
temps in the mid 70 to low 80s. The air will be plenty dry and with
light winds, a few pockets of the Hill County may see lows in the
upper 30s. Most lows will be in the 40s and that should set up for
an even warmer afternoon Wednesday.
FIRE WEATHER...
Breezy conditions will combine with dry dewpoints along and west of
the Highway 281 corridor will make for some elevated to near
critical fire weather conditions today. South winds returning
Wednesday will make for a elevated to near critical fire weather
conditions over these same areas.
LONG TERM...
(Wednesday night through Monday)
Issued at 245 AM CDT Tue Mar 15 2022
An upper level low will be passing to our north on Thursday and this
will send a dryline into the western two-thirds of the area Thursday
afternoon. No convection is expected to initiate along this feature,
but very dry and warm air will move in behind this feature with
afternoon humidity values dropping into the 8-20 percent range west
of a Llano to Pearsall line. West winds behind the dryline will range
from 15-20 mph north of Highway 90 leading to critical fire weather
conditions there, but weaker winds are expected south of Highway 90
leading to elevated to near-critical fire weather conditions. Highs
Thursday will range from near 90 in the west to the upper 70s in the
east.
The cold front associated with the upper trough will move through the
area Thursday night, with a slight chance of showers and
thunderstorms in the eastern counties. Temperatures behind the front
Friday afternoon will be in the 70s. North winds 10-18 mph and
humidity values in the 17-35 percent range will lead to elevated to
near critical fire weather conditions once again. One last day of dry
air will continue Saturday before moisture begins to increase on
Sunday. With the increase in moisture, rain chances may be on the
increase once again by Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 75 46 80 52 82 / 0 0 0 0 10
Austin Bergstrom Intl Airport 75 44 80 50 82 / 0 0 0 0 10
New Braunfels Muni Airport 78 45 82 50 83 / 0 0 0 0 -
Burnet Muni Airport 74 45 80 52 83 / 0 0 0 0 10
Del Rio Intl Airport 83 46 86 52 91 / 0 0 0 0 0
Georgetown Muni Airport 75 45 80 51 82 / 0 0 0 0 10
Hondo Muni Airport 82 43 85 49 88 / 0 0 0 0 0
San Marcos Muni Airport 77 44 81 49 83 / 0 0 0 0 -
La Grange - Fayette Regional 74 47 79 52 79 / 0 0 0 0 10
San Antonio Intl Airport 78 47 81 52 83 / 0 0 0 0 -
Stinson Muni Airport 82 47 85 53 87 / 0 0 0 0 -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term/Aviation...Oaks
Long-Term...29
Hazardous weather outlook, Mar 15, 2:30 AM CST, 6 hours before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
330 AM CDT Tue Mar 15 2022
TXZ171>173-183>194-202>209-217>225-228-160900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
330 AM CDT Tue Mar 15 2022
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Elevated to near critical fire weather conditions from dry air and
breezy north winds are expected mainly west of the I-35 corridor
today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Elevated to near critical fire weather conditions are expected
each day through Saturday due to low humidities, breezy winds,
and dry vegetation, especially west of I-35 during the midday
through early evening hours. An hour or two of critical fire
weather conditions in a few various spots cannot be ruled out for
each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Wildfire, Atascosa
- When
- March 15, 8:30 AM CST to March 19, 6:10 PM CST
- Where
- Atascosa forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.894, -98.527 (the zone’s center; the record gives no point)
The Christine Wildfire started south of Christine during the morning of the 15th behind the cold front. Red Flag Warnings were issued on the 16th and 17th as the fire spread. It burned 2,900 acres before it was contained on the 19th.
Wildfire, Maverick
- When
- March 16, 3:44 PM CST to March 18, 1:32 PM CST
- Where
- Maverick forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.743, -100.314 (the zone’s center; the record gives no point)
The first Burr Ranch Wildfire started off FM 1098 northwest of Quemado during the afternoon of the 16th. Red Flag Warnings were in effect when the fire started and as it spread on the 17th. The fire burned 4,825 acres before it was contained on the 18th.
Wildfire, Val Verde
- When
- March 17, 8:08 PM CST to March 18, 1:47 PM CST
- Where
- Val Verde forecast zone
- Property damage
- $400,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.893, -101.152 (the zone’s center; the record gives no point)
The Brewer Ranch Wildfire started approximately 45 miles north of Comstock off of FM 1024 during the evening of the 17th. A Red Flag Warning was in effect when the fire started. The fire destroyed 16 structures including motor homes, travel trailers, a barn, and several other vehicles. It was contained on the 18th.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 15, 20224 injured · $300,000 · 1 event
- Drought in Hawaii, March 15 to 31, 202222 events
- Wildfire in Nebraska, March 15 to 20, 2022$25,000 · 1 event
- High Wind in Montana, March 15, 202270 kt wind · 5 events
- Drought in Texas, March 15 to 31, 20224 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, March 15 to 16, 20224 events
- Drought in North Carolina, March 15 to 31, 20223 events
- Drought in Iowa, March 15 to 31, 20222 events
- Drought in Nebraska, March 15 to 31, 20222 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 15, 20222 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 15, 20222 events
- High Wind in California, March 15 to 16, 202266 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014474, 1014475, 1014476.